Wyoming, 2017

Hail and Damaging Wind in Wyoming, June 7, 2017

June 7, 2017 · NWS UNR · 2 events in 1 county or zone

A supercell thunderstorm tracked southward across southern Campbell County, producing strong wind gusts and large hail from east of Savageton to west of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm tracked southward across southern Campbell County, producing strong wind gusts and large hail from east of Savageton to west of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:42 PM MST, 38 minutes earlier.

Area forecast discussion, Jun 7, 4:42 PM MST, 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
542 PM MDT Wed Jun 7 2017

.DISCUSSION...(This Evening Through Wednesday)
Issued at 315 PM MDT Wed Jun 7 2017

Current surface analysis shows low pressure over west central MN,
with a frontal boundary stretching back southwest through
northern SD into southeastern MT. Upper level analysis shows low
pressure over far northwest MN with west-northwest flow over the
northern high plains. Latest radar analysis shows convective
development mostly limited to the higher terrain of the region,
though some activity has also developed over southern portions of
the Neb panhandle as well. KUDX radar shows a couple of storms
over the northern into central Black Hills. Skies have clouded
over across this area and the surrounding plains, with mostly
sunny skies generally elsewhere. Temps are in the mid 70s to mid
80s most places, coolest across the Black Hills and north of the
boundary over far northwest SD. Winds are variable and mostly on
the light side.

For the rest of this afternoon into this evening, the main chances
for showers and storms will be over the Black Hills area and across
southern portions of northeast WY as activity develops over these
areas and moves in a south to southeast direction. There will still
be the threat for a strong to severe storm or two through the early
evening, with marginally severe hail and gusty winds the main
concerns. This activity should weaken and move south of the area
later this evening. However, low level southerly jet will increase
across the western SD plains overnight, with decent theta-e
advection to the north and east of the Black Hills. Could see mostly
isolated showers and storms develop after 06z from near the Black
Hills to south central SD. Lows tonight will be in the 50s and lower
60s, possibly some upper 40s over the higher Black Hills.

A few showers could linger into Thursday morning toward south
central SD. Otherwise, warmer air will continue to build in on
southerly flow and building ridge. Highs will be in the 80s to near
90 on the plains, with 70s over the higher BH. Increasing moisture
and instability from the Black Hills to south central SD will likely
lead to another round of isolated to scattered storms across these
areas in the afternoon and early evening. Strong to severe storms
are certainly possible again, though shear still looks relatively
weak for anything more than a short-lived supercell or two at this
point.

Ridge will build east over the area Friday, with warmest temps of the
week for most areas. Highs will be in the 90s across much of the
plains, with a few locations toward central SD likely near or around
100 degrees. Winds will turn more south-southwest ahead of
approaching cold front and a dryline that will extend south into far
northeast WY and the Black Hills. Drier air will push in with this
flow and could produce briefly elevated fire wx conditions in some
areas, especially from southern parts of northeast WY to far
southwest SD. Cold front will only move slowly into and across the
forecast area during the weekend, stalling out near the BH on
Saturday and possibly into Sunday as well. Highs will range from the
lower 80s over northeast WY to the mid 90s over south central SD.
A few showers are possible across mainly far northwest SD Saturday
night, otherwise it looks mainly dry at this point for the weekend.

A low pressure system will move onto the west coast over the weekend
and into the intermountain west early next week. This low will
eventually push the ridge and cold front east of the region and
bring a more unsettled and cooler weather pattern for early next
week. Medium range models showing decent agreement on general track
of upper low, but the exact track will determine the eastward extent
of better pcpn chances early next week. Right now, the low is
progged to track over the Northern Rockies Monday night and
generally far northwest portions of the forecast area Tuesday and
Tuesday night. This would limit best chances for pcpn to northeast
WY, the Black Hills and parts of northwest SD late Monday through
Tuesday night. Temperatures will drop back to near average levels
by the middle of next week as the low eventually passes through the
region.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 542 PM MDT Wed Jun 7 2017

Scattered showers and storms will continue into the evening hours
across northeast WY, the Black Hills, and far southwest SD. MVFR
conditions can be expected in and near heavier showers. Isolated
showers and thunderstorms are possible late tonight into early
Thursday, mainly across south central SD. Another round of showers
and storms is expected again Thursday afternoon from the Black
Hills to south central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Jun 7, 4:33 AM MST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
533 AM MDT Wed Jun 7 2017

SDZ024>031-041>044-046-047-049-072>074-WYZ054>058-071-081300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
533 AM MDT Wed Jun 7 2017 /633 AM CDT Wed Jun 7 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight. Isolated
severe thunderstorms may occur from about 300 PM to 900 PM. Large
hail and damaging wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
Isolated severe thunderstorms may occur from about 500 PM to 1000
PM. Large hail and damaging wind gusts will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
533 AM MDT Wed Jun 7 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible later tonight. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
Isolated severe thunderstorms may occur from about 500 PM to 1000
PM. Large hail and damaging wind gusts will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 7, 2:31 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT WED JUN 7 2017

SDZ028-029-072200-
Central Black Hills SD-Southern Black Hills SD-
331 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mount Rushmore KOA, or over Hill City, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Keystone, Sheridan Lake, Mount Rushmore National Memorial,
Keystone Wye, Black Elk Peak, Sylvan Lake, Mount Rushmore KOA,
Horsethief Lake and northwestern Custer State Park.

LAT...LON 4393 10366 4402 10353 4389 10332 4378 10361
TIME...MOT...LOC 2130Z 318DEG 11KT 4392 10353

Richards
Special weather statement, Jun 7, 3:11 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
411 PM MDT WED JUN 7 2017

SDZ028-029-072245-
Central Black Hills SD-Southern Black Hills SD-
411 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mount Rushmore National Memorial, or 7 miles southeast of Hill City,
moving southeast at 5 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Keystone, Mount Rushmore National Memorial, Center Lake, Horsethief
Lake, Legion Lake and Custer State Park.

LAT...LON 4374 10346 4387 10354 4392 10345 4383 10331
      4380 10332
TIME...MOT...LOC 2211Z 325DEG 6KT 4386 10346

Carstens
Special weather statement, Jun 7, 3:43 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
443 PM MDT WED JUN 7 2017

SDZ029-072315-
Southern Black Hills SD-
443 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Custer State Park, or near Custer, moving southeast at
15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Sylvan Lake, Custer State Park, Stockade Lake and Legion Lake.

LAT...LON 4370 10356 4385 10361 4386 10349 4375 10338
TIME...MOT...LOC 2243Z 325DEG 13KT 4383 10354

Carstens
Special weather statement, Jun 7, 4:05 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
505 PM MDT WED JUN 7 2017

WYZ055-072330-
Southern Campbell WY-
505 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Savageton, or 21 miles southwest of Gillette, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Areas north of Savageton.

LAT...LON 4412 10596 4419 10578 4397 10547 4384 10582
TIME...MOT...LOC 2305Z 323DEG 17KT 4409 10583

Carstens
Local storm report, Jun 7, 4:50 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             DEERFIELD               44.02N 103.84W
06/07/2017  M1.00 INCH       PENNINGTON         SD   PUBLIC

&&

EAGAN
Special weather statement, Jun 7, 5:02 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
602 PM MDT WED JUN 7 2017

SDZ029-080030-
Southern Black Hills SD-
602 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUSTER COUNTY UNTIL
630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elk Mountain Lookout, or 16 miles southeast of Newcastle, moving
southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Elk Mountain Lookout.

LAT...LON 4353 10396 4373 10406 4374 10405 4378 10393
      4365 10373
TIME...MOT...LOC 0002Z 321DEG 11KT 4371 10395

Carstens

The radar

The Rapid City radar (KUDX), 226 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 7, 5:20 PM MST
Where
Campbell County, 8 mi ENE of Savageton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.914, -105.642

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
June 7, 6:00 PM MST
Where
Campbell County, 7 mi WSW of Wright
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.711, -105.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693524, 693525.